Alert archive / Michigan / Special Weather Statements in 2017
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jun 15, 2017, 3:08 PM EDT for Montmorency County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2017, 3:08 PM EDT (19:08 UTC)
- Expired
- Jun 15, 2017, 3:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Gaylord, MI
County Montmorency County, MI
The radar
The NCL Michigan radar (KAPX), 56 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 644 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485
WWUS83 KAPX 151908
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
308 PM EDT THU JUN 15 2017
MIZ023-151945-
Montmorency-
308 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONTMORENCY COUNTY...
At 307 PM EDT, a strong thunderstorm was located near Briley
Township, or 6 miles north of Atlanta, moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Atlanta, Grass Lake, Hillman, Briley Township, Royston and Canada
Creek Ranch.
LAT...LON 4495 8418 4510 8429 4520 8407 4520 8389
4518 8388 4505 8388
TIME...MOT...LOC 1907Z 240DEG 24KT 4506 8414
$$
JZWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jun 15, 1:41 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 15, 1:41 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 141 PM EDT Thu Jun 15 2017 .UPDATE... Issued at 1248 PM EDT Thu Jun 15 2017 SPC has tucked ne lower MI into a marginal risk for SVR. This is largely in line with earlier thinking, but requires adjustments to some products. MlCape values are approaching 1k j/kg in portions of n central lower MI, and 0-6km shear is only 20-25kt. This suggests disorganized multicellular activity, with only an isolated/marginal svr threat. Note that ongoing convection in nw lower MI is struggling. HRRR runs have not done well so far today: much too quick to intensify this convection, develop a cold pool, and surge precip eastward. UPDATE Issued at 1021 AM EDT Thu Jun 15 2017 Mature cyclone is north of Winnipeg. Intial cold front is just starting to advance across Lake MI. The recent development of a few strong-ish storms off of MBL/Ludington is eyebrow-raising. These cells had reasonably intense cores but are rather squatty, with reflectivities rapidly decreasing above 25k ft. Still, this is neither the place nor time where stronger cells were expected. Low clouds are stubbornly holding on over a good portion of eastern upper and nw lower MI. Ne lower is enjoying a considerable amount of sunshine, and will have the longest time to destabilize as the cold front crosses the area from w to e during the daylight hours. 0-6km shear values remain less than 30kt until very late, which will limit organization. Will of necessity broaden the mention of thunder in the forecast today. Will also add the potential for a few stronger (but non- severe) storms this afternoon in ne lower MI to the haz wx outlook. Risk for showers/storms will end from w to e as the day proceeds and the cold front goes thru. && .NEAR TERM...(Today through Tonight) Issued at 235 AM EDT Thu Jun 15 2017 ...Some lingering showers and a few thunderstorms today... High impact weather potential...Some thunder possible. Severe weather threat very minimal. Pattern synopsis/forecast...Shortwave trough making steady progress through our area, with attendant deep layer southwest flow finally propelling what had been a southern Lakes stationary front north as a warm front. Low/mid level dynamics working over a rather moisture rich airmass (precipitable water values greater than an inch and a half) resulted in bands of showers and thunderstorms overnight, some of which continue at this early hour. Forcing outrunning what was earlier rather robust diurnally driven cape has really squashed the severe threat, with lingering stronger activity only producing brief periods of heavier rain. Much of the area gets briefly into the warm sector early this morning as that warm front continues to progress northeast. This will be relatively short-lived however, as upstream cold front will be quick on it heels, crossing our area through the daylight hours today. Renewed surge of low level convergence, lingering deep moisture, and passing convectively agitated mid level support looks to bring additional shower and thunderstorm chances yet again today. System, in large part, will be east of northern Michigan by tonight. Primary forecast concerns/challenges...Addressing that additional shower and thunderstorm threat today. Temperature and cloud trends through tonight. Details...Focus for additional wet weather becomes that passing cold front and passing mid level waves today. Atmosphere has definitely been worked over by overnight rains, and with plenty of lingering cloud cover, one has to wonder what amount of destabilization will be realized before frontal passage. Either way, given lingering moisture and any passing mid level support, enough is there to continue to warrant a mention of showers and a few thunderstorms. Per the usual, northeast lower has the greatest chance for more rain as it will have more time to recover from current activity. Hard to get a guage on the exact amount of destabilization, although do feel guidance progs showing upward of 2K J/KG of mean layer cape on the south side of the sunrise side is overdone, a result of their too moist boundary layer conditions. If this totals are indeed realized, suppose an isolated storm or two may produce severe size hail. Don't think this will be the case, but definitely something worth monitoring. Conditions look to quiet down quite a bit tonight as subtropical moisture plume is well to our east. However, still cannot completely go with a dry forecast as next less defined moisture channel moves into the region and with evidence of more passing subtle waves. Don't think thunder will be an issue, and most areas should remain mostly dry overnight. && .SHORT TERM...(Friday through Saturday) Issued at 235 AM EDT Thu Jun 15 2017 ...Warm with sporadic rain chances... High Impact Weather Potential...Minimal. A few thunderstorms possible both Friday and Saturday but no severe weather expected. Pattern Synopsis/Forecast...Cutoff low will slowly drift across Ontario, reaching James Bay by late Saturday. Broad, weak upper troughing will remain in place south of the low over the Upper Great Lakes, with weak shortwave energy carried across the region at times by deep zonal flow over the northern states all the way out to the Pacific. A more significant piece of energy coming ashore the Pacific Northwest during the day Friday will make it to the Dakotas by Saturday afternoon, leading to cyclogenesis over the Upper Midwest for the latter half of the weekend (see long term discussion below). Weak warm air advection will be ongoing through Saturday. PWATs will be comparatively lower on Friday than they have been as of late, likely hovering around 1 inch across northern Michigan. Moisture will steadily increase on Saturday, climbing to around 1.5 inches. As the weak forcing interacts with this increasing moisture, there will be periodic chances for showers and thunderstorms both days, particularly during the peak heating hours. Friday's highs will climb into the low to mid 80s across northern Lower and mid to upper 70s across eastern Upper. A tad cooler on Saturday with increased cloud cover and more widespread rain showers with highs in the mid 70s eastern Upper and low 80s northern Lower. Primary Forecast Concerns...Gauging shower and thunderstorm chances will be the main forecast challenge. The better shortwave forcing will likely be over eastern Upper and Tip of the Mitt on Friday, while the higher PWATs will be over our southern counties. It is not clear how much capping will be in place Friday morning (complicated by ongoing weak WAA aloft) or how much we'll destabilize by Friday afternoon depending on cloud cover. As is typical, NAM MLCAPE looks overdone; other models generally suggest up to a few hundred J/kg. With only marginal instability and weak forcing, thinking isolated showers and possibly an afternoon storm or two for Friday. Better chances will be across eastern Upper and northeast Lower. Lingering chances for showers Friday night. Higher moisture/theta-e arriving Saturday will lead to better diurnal instability. Coupled with a little stronger forcing, this will support more widespread showers/storms and thus higher PoPs, especially over northern Lower. Severe storms not expected at this time for either day. .LONG TERM...(Saturday night through Wednesday) Issued at 235 AM EDT Thu Jun 15 2017 High impact weather potential...None. Long term portion of the forecast period continues to look unsettled. Main weather maker still looks to be a strong system that will move through the Upper Midwest Saturday night into Sunday, though latest model runs have been backing off on its intensity. Still, fairly rapid cyclogenesis looks to occur over the Upper Midwest Saturday night as a deepening shortwave racing east through the Dakotas interacts with a weak surface low ejecting northeast out of the Central Plains. Plenty of Gulf moisture will be transported into the Great Lakes through Sunday ahead of a strong cold front, so this system has potential to bring decent rainfall to northern Michigan. However, this will largely depend on where the system tracks, and that is still very much in flux. Winds do not look like as much of a concern for Sunday, but it will still be breezy during the afternoon. Much cooler conditions are expected by Monday and Tuesday as the aforementioned system pulls single digit 850 mb temps from Canada into the Upper Great Lakes. Broad upper trough over the Great Lakes region will lead to an unsettled pattern through at least midweek with diurnal showers possible each day across northern Michigan. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 141 PM EDT Thu Jun 15 2017 Lingering MVFR cigs improving this afternoon. Shra/tsra near APN this afternoon. Cold front working into nw lower MI this afternoon. Shower/storm activity expected to expand ahead of/along this front this afternoon. TVC/MBL has already been impacted, and most of this will stay south of PLN. But APN will be pestered for part of the afternoon/early evening. Lingering MVFR cigs (PLN/MBL) will improve to VFR this afternoon. All sites should be VFR tonight into Friday morning. Mainly light sw winds for this forecast, though lake breezes will overwhelm those at times (especially at APN). && .MARINE... Issued at 235 AM EDT Thu Jun 15 2017 Mostly light winds expected through the start of the weekend, although they could get a bit gusty at times, especially on portions of Lake Michigan. A few more showers and thunderstorms today, some of which could produce briefly higher wind gusts. Relatively dry weather tonight gives way to more shower and thunderstorm chances Friday and Saturday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...JZ NEAR TERM...MSB SHORT TERM...MEK LONG TERM...MEK AVIATION...JZ MARINE...MSB
Hazardous weather outlook, Jun 15, 12:35 PM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1235 PM EDT Thu Jun 15 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-161200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1235 PM EDT Thu Jun 15 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. There is a chance for thunderstorms today across much of northern lower Michigan. A few storms in northeast lower Michigan could reach severe levels this afternoon, with the thunderstorm threat ending by 7 pm. Hail up to quarter size and wind gusts up to 60 mph will be possible with any severe thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are possible at various times across portions of northern Michigan through Saturday night. The best chance for thunderstorms will be Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. MSB/JZ
In the hours before
Local storm report, Jun 15, 9:24 AM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
924 AM EDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 NNE LUCAS 44.27N 85.26W
06/15/2017 M1.03 INCH MISSAUKEE MI COCORAHS
COCORAHS STATION MI-MK-1, 3 NNE LUCAS.
0756 AM HEAVY RAIN 3 E PARKDALE 44.27N 86.25W
06/15/2017 M1.05 INCH MANISTEE MI AWOS
AWOS STATION MBL, MANISTEE COUNTY-BLACKER
AIRPORT.
0713 AM HEAVY RAIN MANTON 44.42N 85.40W
06/15/2017 M1.06 INCH WEXFORD MI MESONET
MESONET STATION MTNM4, MANTON.
0833 AM HEAVY RAIN 3 WSW NORTH HIGGINS LAK 44.48N 84.78W
06/15/2017 M1.11 INCH ROSCOMMON MI TRAINED SPOTTER
24HR TOTAL THRU 8AM.
0800 AM HEAVY RAIN 5 ENE ARCADIA 44.53N 86.13W
06/15/2017 M1.15 INCH BENZIE MI CO-OP OBSERVER
CO-OP OBSERVER STATION BEUM4, BEULAH 7SSW.
0809 AM HEAVY RAIN 3 WSW ONEKAMA 44.35N 86.27W
06/15/2017 M1.66 INCH MANISTEE MI MESONET
MESONET STATION E5499, 3 WSW ONEKAMA.
0700 AM HEAVY RAIN 1 SW GLADWIN 43.98N 84.50W
06/15/2017 M1.70 INCH GLADWIN MI CO-OP OBSERVER
CO-OP OBSERVER STATION GLAM4, GLADWIN.
0700 AM HEAVY RAIN 2 NW ONEKAMA 44.39N 86.23W
06/15/2017 M2.45 INCH MANISTEE MI COCORAHS
COCORAHS STATION MI-MN-7, 1 NW ONEKAMA.
&&
SWRSpecial weather statement, Jun 15, 10:48 AM EDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1048 AM EDT THU JUN 15 2017
MIZ025-031-151515-
Manistee-Benzie-
1048 AM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BENZIE AND
NORTHWESTERN MANISTEE COUNTIES...
At 1047 AM EDT, a strong thunderstorm was located 6 miles southwest
of Pierport, or 9 miles north of Manistee, moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Arcadia, Kaleva, Onekama, Norwalk, Pierport and Orchard Beach State
Park.
LAT...LON 4445 8640 4458 8613 4435 8601 4426 8638
4427 8639
TIME...MOT...LOC 1447Z 248DEG 20KT 4438 8633
JZSpecial weather statement, Jun 15, 2:17 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Gaylord MI
217 PM EDT THU JUN 15 2017
MIZ033-034-151845-
Roscommon-Missaukee-
217 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ROSCOMMON AND
EASTERN MISSAUKEE COUNTIES...
At 217 PM EDT, a strong thunderstorm was located near Moddersville,
or 7 miles west of Houghton Lake, moving northeast at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Houghton Lake, Prudenville, Moddersville, Higgins Lake, Roscommon
Township, South Higgins Lake and Merritt.
LAT...LON 4432 8505 4452 8468 4451 8466 4427 8450
4416 8484 4416 8494
TIME...MOT...LOC 1817Z 240DEG 24KT 4427 8491
JZSpecial weather statement, Jun 15, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
308 PM EDT THU JUN 15 2017
MIZ023-151945-
Montmorency-
308 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONTMORENCY COUNTY...
At 307 PM EDT, a strong thunderstorm was located near Briley
Township, or 6 miles north of Atlanta, moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Atlanta, Grass Lake, Hillman, Briley Township, Royston and Canada
Creek Ranch.
LAT...LON 4495 8418 4510 8429 4520 8407 4520 8389
4518 8388 4505 8388
TIME...MOT...LOC 1907Z 240DEG 24KT 4506 8414
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 10:48 AM EDT | Special Weather Statement | APX | Manistee | 27 min |
| Jun 15, 2:17 PM EDT | Special Weather Statement | APX | Roscommon | 28 min |
| Jun 15, 3:17 PM EDT | Special Weather Statement | APX | Ogemaw | 28 min |
| Jun 15, 3:48 PM EDT | Special Weather Statement | APX | Ogemaw | 27 min |
| Jun 15, 4:15 PM EDT | Special Weather Statement | APX | Iosco | 45 min |
Nearby
Special Weather Statements in Michigan, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.